This Healthcare and Safety Investigation Branch (HSIB) report explores the under recognised toxicity of propranolol in overdose. Propranolol is used to treat a number of medical conditions, including migraine, cardiovascular problems and the physical effects of anxiety.
The case that prompted the investigation was Emma, a 24-year old woman, took an overdose of both propranolol and citalopram (an antidepressant). She called an ambulance, but her condition quickly worsened. Despite resuscitation efforts from both paramedics and medical staff in the hospital she was transferred to, Emma sadly died.
There has been a steady rise in the number of propranolol prescriptions issued to NHS patients. Between 2012 and 2017 there was a 33% increase in the number of deaths reported as being linked to propranolol overdose, with 52 deaths recorded as having been linked to propranolol overdose in 2017.
The safety recommendations are focused on:
- Updating clinical guidance (NICE) and the UK’s pharmaceutical reference source (the British National Formulary) on use of propranolol and highlighting the toxicity in overdose.
- National organisations supporting their staff membership to understand the risks when prescribing propranolol to certain patients.
- Improving the clinical oversight in ambulance control rooms and the treatment/transfer guidance for ambulance staff for propranolol/beta blocker overdose.
As well as the safety recommendations, the report makes several safety observations and highlights some safety actions that have already been undertaken by NHS England and NHS Improvement, and the Medicines and Healthcare products Regulatory Agency.
The report also emphasises that there is a link between anxiety, depression and migraine, and that more research is needed to understand the interactions between antidepressants and propranolol in overdose.